Colorado, 2002

Hail in Colorado, July 9, 2002

July 9, 2002 · NWS PUB · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 9, 1:00 PM MST, 53 minutes earlier.

Area forecast discussion, Jul 9, 1:00 PM MST, 53 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
200 PM MDT TUE JUL 9 2002

...MAIN CONCERN IS SHRA PROBABILITIES NEXT 30 HOURS...CHANCES OF
   PRECIP MAY INCREASE IN EXTENDED...

CURRENTLY...FIRST SURGE HAS MADE IT THROUGH A GOOD PART OF SE CO AS
WINDS GUSTING FROM THE NE ALONG I-25 CORRIDOR. SAT PIX AND RADAR
INDICATE SHOWERS HAVE DEVELOPED OVER THE HIER TERRAIN AND ARE
GRADUALLY INCREASING IN COVERAGE.

SHORT TERM...SHORT RANGE GUIDANCE INDICATED CAPE MAX/DWPT RIDGE IS
FCST TO SET UP ACROSS AND JUST S OF PALMER DIVIDE ASSOICATED WITH
THE FIRST SURGE. DRIER AIR NOTED IN N CO IS NOT FCST TO PENETRATE
OVER THE PALMER. FOR THIS REASON...DECIDED TO BUMP POPS UP THIS
EVENING ACROSS THE REGION...ESPECIALLY THE I-25 CORRIDOR REGION.
KEPT AN ISOLD POP GOING EVEN OVER FAR E PLAINS AS BOUNDARY MAY
INITIATE A SHOWER OR STORM OR TWO. 2NDRY SURGE TO COME DOWN LATE
THIS EVENING ENHANCING LLVL MOISTURE. SOME GUIDANCE PRODUCTS HAVE
RATHER HIGH POPS TONIGHT. ALTHOUGH THESE #S DO NOT LOOK TO
REALISTIC...DECIDED TO KEEP ISOLD POPS ONGOING ACROSS GREATER PIKES
PEAK REGION INTO EARLY AM HOURS. ALSO KEPT CLOUDS GOING INTO
TOMORROW MORNING AS REMNANT CLOUDS/DEWS IN THE UPPER 50S/L 60S WILL
HELP KEEP MOSITURE IN AREA.

FOR WED...DECIDED TO KEEP A 20-30 POP GOING ALONG I-25 CORRIDOR
GIVEN MOSITURE THAT WILL BE IN PLACE THIS REGION...OTHERWISE COOLER
TEMPS.

LARGE HIGH AT MIDLEVELS WILL CONTINUE TO DOMINATE THROUGH THE
REMAINDER OF THE WEEK INTO THE WEEKEND. THIS WILL KEEP A SLIGHT
CHANCE OF POPS MAINLY OVER THE HIER TRRN.

LONG RANGE MODEL GUIDANCE OVER THE LAST FEW RUNS HAVE BEEN
INDICATING CUTOFF LOW CURRENTLY OVER DAKOTAS IS SLOWLY GOING TO
ROTATE AROUND PERIPHERY OF HIGH (OR AT LEAST A PIECE OF IT). IF
THIS TREND CONTINUES...AND HIGH MOVES EAST A PRGD...COLORADO WILL BE
IN THE RETURN FLOW PATTER AND THE GOLF OF MEXICO WILL TEND TO OPEN
UP. THIS PATTERN...IF IT VERIFIES...WILL BRING AN INCREASE OF
MOISTURE TO THE REGION BY NEXT WEEK.

.PUB...NONE.

HODANISH

In the hours before

Special weather statement, Jul 9, 10:47 AM MST, 3 hours 6 minutes before
COZ058>081-092000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1147 AM MDT TUE JUL 9 2002

...THE HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO THROUGH 7 AM TOMORROW...

...SPOTTER ACTIVATION MAY BE NEEDED FOR ONE OR TWO MARGINALLY
SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ALONG THE I-25
CORRIDOR AND ADJACENT MOUNTAINS...

A COLD FRONT IS MOVING ACROSS SOUTHEASTERN COLORADO LATE THIS
MORNING. BEHIND THIS FRONT...MOISTURE WAS INCREASING WITH DEWPOINT
TEMPERATURES INCREASING INTO THE 50S AND 60S. WITH THIS ADDITIONAL
MOISTURE...THUNDERSTORMS ARE EXPECTED TO INCREASE THIS AFTERNOON AND
LAST INTO THE EVENING. ONE OR TWO OF THESE STORMS WILL HAVE THE
CAPABILITY TO PRODUCE HAIL TO ONE INCH IN DIAMETER...AND WIND GUSTS
TO 60 MPH.

LOCALLY HEAVY RAIN MAY ALSO BE POSSIBLE. RESIDENTS AND FIRE
PERSONNEL IN THE BURN AREAS ACROSS SOUTHERN COLORADO SHOULD
REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS.

HODANISH

The radar

The Pueblo radar (KPUX), 51 km away, was scanning. The volume nearest the first event began at 20:53 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pueblo

When
July 9, 1:53 PM MST to 1:58 PM MST
Where
Pueblo County, Pueblo West
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.333, -104.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5307638.